Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Gastrointestinal Medicine
Volume 2014, Article ID 260743, 3 pages
http://dx.doi.org/10.1155/2014/260743
Case Report

Cephalexin Induced Cholestatic Jaundice

1Department of Internal Medicine, Monmouth Medical Center, Long Branch, NJ 07740, USA
2Section of Infectious Diseases, Monmouth Medical Center, Long Branch, NJ 07740, USA

Received 22 June 2014; Accepted 29 July 2014; Published 7 August 2014

Academic Editor: Matteo Neri

Copyright © 2014 Abhinav Agrawal et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Cephalexin is a very commonly prescribed orally administered antibiotic which has many potential side effects. Amongst these cholestatic jaundice has been infrequently reported as an adverse reaction. We present a case of a 57-year-old male who exhibited features of cholestatic jaundice including elevated liver function tests (LFTs) after taking cephalexin and showed improvement on removal of the offending agent. During this time he was symptomatically treated with cholestyramine. Complete resolution of LFTs was seen in four weeks. Cephalexin induced cholestasis is rare and hence requires a high degree of clinical suspicion for prompt diagnosis and treatment.